Delaware, 2005

Heavy Snow and Winter Weather in Delaware, February 24 to 25, 2005

February 24 to 25, 2005 · NWS PHI · 4 events in 4 counties and zones

Heavy snow fell across Kent and New Castle Counties on the 24th and 25th. Snow also fell across Sussex County, but had a harder time accumulating as temperatures were closer to freezing.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy snow fell across Kent and New Castle Counties on the 24th and 25th. Snow also fell across Sussex County, but had a harder time accumulating as temperatures were closer to freezing. The snow spread from south to north between 330 a.m. and 1030 a.m. EST. It fell at a fairly steady clip until it ended during the early morning on the 25th. The snow did change to light rain along the immediate Sussex County coast during the evening of the 24th. Accumulations averaged between 4 and 7 inches in Kent and New Castle Counties and mainly between 2 and 4 inches in Sussex County. The heaviest snow and worst driving conditions were in New Castle County.Numerous minor accidents occurred because of the slippery roadways. Delaware State Police reported 137 weather related traffic accidents, 17 with injuries in New Castle County. Some vehicles became stuck and were abandoned in the county. Both Kent and Sussex Counties reported about a dozen weather related accidents each, none with serious injuries. Schools closed or had early dismissals on the 24th. Some schools remained closed on the 25th in New Castle County. State offices closed early on the 24th. State, county and Wilmington City offices opened late on the 25th in New Castle County. Specific accumulations included 7.0 inches at the New Castle County Airport and Bear (New Castle County), 5.0 inches in Dover (Kent County) and 3.4 inches in Greenwood (Sussex County). A southern stream low pressure system formed along the Gulf Coast States on the 23rd and moved northeast. It reached the Alabama/Georgia border shortly after Midnight EST on the 24th, eastern Georgia at 7 am EST on the 24th, just east of Morehead City, North Carolina at 1 p.m. EST on the 24th, about 100 miles east of Elizabeth City, North Carolina at 7 p.m. EST on the 24th and well east of the Delmarva Peninsula by the morning of the 25th. The upper air system that supported the surface low passed across the Middle Atlantic States overnight on the 24th and prolonged the snow slightly longer than would be the case given the storm track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 9:00 PM EST, 6 hours earlier.

Area forecast discussion, Feb 23, 9:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EST WED FEB 23 2005

.UPDATE...
THE TEXT FORECASTS WERE UPDATED, MAINLY TO ADJUST A FEW TEMPERATURES
RANGES BASED ON CURRENT TEMPERATURES AND DEWPOINTS. OTHERWISE, THE
WINDS EARLY TONIGHT WERE TWEAKED FOR A LIGHT NORTH MENTION, BECOMING
NORTHEAST AND INCREASING OVERNIGHT ESPECIALLY SOUTH. OTHERWISE NO
CHANGES TO CURRENT WINTER STORM WARNINGS/ADVISORIES, HOWEVER THE
WINTER STORM MESSAGE WSWPHI WILL BE REFRESHED, AS WELL AS THE SPSHI
REGARDING MINOR TIDAL FLOODING.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THURSDAY AND THURSDAY NIGHT PAZ067>071.
     SNOW ADVISORY THURSDAY AND THURSDAY NIGHT PAZ054>055-060>062.
NJ...WINTER STORM WARNING THURSDAY AND THURSDAY NIGHT NJZ013>027.
     SNOW ADVISORY THURSDAY AND THURSDAY NIGHT NJZ001-007>012.
DE...WINTER STORM WARNING THURSDAY AND THURSDAY NIGHT DEZ001>004.
MD...WINTER STORM WARNING THURSDAY AND THURSDAY NIGHT
     MDZ008-012-015-019>020.
MARINE...GALE WARNING LITTLE EGG INLET NJ TO FENWICK ISLAND DE AND
         LOWER DE BAY ANZ452>455-431.
         SMALL CRAFT ADVISORY SANDY HOOK NJ TO LITTLE EGG INLET NJ
         ANZ450-451.

THE PREVIOUS AFD IS BELOW...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
PLENTY OF WEATHER TO TALK ABOUT THIS AFTERNOON...WISH I HAD MORE
TIME TO GET INTO ALL THE DETAILS. THE 12Z MODEL RUNS HAVE FLIPPED
FROM THE 6Z SOLUTIONS WITH THE NAM NOW MOVING THE LOW PRESSURE
CLOSER TO OUR AREA AND OFFERING GREATER AMOUNTS OF SNOW FOR THE
AREA. IF ONE BELIEVES THE NAM AT FACE VALUE...WE WOULD BE
FORECASTING SNOWFALL TOTALS FAR GREATER THAN WHAT WE HAVE. THE GFS
IS SHOWING A FURTHER SOUTH TRACK AND SNOWFALL AMOUNTS AROUND 1/2 OF
THE NAMS. OUT FCST HAS BASICALLY BEEN A COMPROMISE SOLUTION AND IT
FITS REASONABLY WELL WITH THE PREVIOUS FCST.

FORECASTED SNOWFALL TOTALS FOR THURSDAY AND THURSDAY NIGHT WILL BE
IN THE 2 TO 4 INCH RANGE IN THE NORTHERN COUNTIES OF PA AND NJ AND
INCREASE TO THE SOUTH AND REACH 5 TO 8 INCHES OVER DE AND SOUTHERN
NJ. THE SNOWS WILL BEGIN DURING THE MID MORNING SOUTH AND WEST AND
THEN OVERSPREAD THE NORTHERN COUNTIES DURING THE EARLY AFTERNOON.
THE SNOWS WILL CONTINUE THURSDAY NIGHT AND THEN END AROUND MIDNIGHT
AS THE LOW MOVES OUT TO SEA. CONDITIONS IMPROVE FRIDAY...BUT SOME
SNOW SHOWERS WILL REMAIN OVER THE NORTHERN COUNTIES.

&&

.LONG TERM (FRIDAY NIGHT AND BEYOND)...
MODEL UNCERTAINTY REMAINS  IN THE LONGER RANGE WITH MODELS OFFERING
A VARIETY OF SOLUTIONS FOR THE NEXT WEATHER MAKES SUN-TUE. LOW
PRESSURE MOVES OUT OF THE GULF AND HEADS UP THE EAST COAST. THE
DEGREE OF PHASING BETWEEN THE TWO STREAMS WILL DETERMINE IF THIS
SYSTEM GIVES A GENERAL RAIN/SNOW TO THE REGION AGAIN...OR IF IT
BECOMES A NOREASTER. CHC POPS IN THE PERIOD WERE LEFT FROM PREVIOUS
FCST AS HPC NOW BELIEVES THAT THE STREAMS WILL NOT PHASE. STAY
TUNED.

&&

.AVIATION...
GOOD VFR CONDITIONS THROUGH THURSDAY MORNING. SFC WINDS WNW THIS
EVENING TURNING MORE N-NE OVERNIGHT THEN EASTERLY PICKING UP TO 15
KT BY NOONTIME THU. CIGS QUICKLY LOWERING FROM SW TO NE FROM LATE
MORNING ON TOMORROW. FREEZING LVL ON THE DECK NEXT COUPLE OF
DAYS.

&&

.MARINE...
SCA ARE UP AND W/B RAISING A GALE FOR THURSDAY AFTERNOON INTO EARLY
FRIDAY MORNING. THIS WILL BE A QUICK EVENT WITH AT LEAST THE GUSTS
REACHING 34 KT. ISSUING AN SPS FOR A STORMY PERIOD AT THE SHORE AS
SFC LOW TRACKS FAVORABLY FOR TIDAL DEPTS OF 2 FT ABV NORMAL
PRODUCING SOME MINOR FLOODING AND BEACH EROSION ESP COMING OFF THE
FULL MOON CYCLE OF TODAY.

&&

SHORT TERM/LONG TERM...OHARA
AVIATION/MARINE...EBERWINE
UPDATE.../
Hazardous weather outlook, Feb 23, 4:30 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST WED FEB 23 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 PM EST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WARNING IS IN EFFECT FOR SOUTHEASTERN PENNSYLVANIA,
CENTRAL AND SOUTHERN NEW JERSEY, THE MARYLAND EASTERN SHORE, AND ALL
OF DELAWARE FOR THURSDAY INTO THURSDAY NIGHT. A SNOW ADVISORY IS IN
EFFECT FOR THE REST OF EAST-CENTRAL PENNSYLVANIA AND NORTHERN NEW
JERSEY. SNOW IS EXPECTED THROUGHOUT THE REGION THURSDAY INTO THURSDAY
NIGHT WITH THE HEAVIEST ACCUMULATIONS IN THE WARNING AREA.
PLEASE REFER TO THE WINTER WEATHER MESSAGE WWUS41 FOR FURTHER
DETAILS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME IN THE OUTLOOK
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL INFORMATION WILL BE NEEDED THURSDAY INTO THURSDAY
NIGHT.

In the hours before

Special weather statement, Feb 23, 9:02 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
902 PM EST WED FEB 23 2005

...QUICK MOVING STORM TO AFFECT THE COAST...

DEZ003-004-NJZ013-014-020-022>027-241100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-DELAWARE BEACHES DE-
EASTERN MONMOUTH NJ-INLAND SUSSEX DE-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY
902 PM EST WED FEB 23 2005

LOW PRESSURE OVER THE GULF COAST STATES WILL MOVE TO THE NORTH
CAROLINA COAST BY THURSDAY AFTERNOON. IT WILL THEN RAPIDLY
INTENSIFY WHILE PARALLELING THE DELAWARE AND NEW JERSEY COASTS BEFORE
MOVING OUT TO SEA FRIDAY NIGHT.

COASTAL AREAS CAN EXPECT INCREASING EAST TO NORTHEAST
WINDS WHICH WILL GUST TO GALE FORCE OR 40 MPH. HIGHER THAN NORMAL
TIDES AROUND THE FULL MOON, AND THE ONSHORE FLOW ASSOCIATED
WITH THE STORM WILL CAUSE THE TIDE TO RISE ABOUT 2 FEET ABOVE
NORMAL.

AT THIS HEIGHT, SOME MINOR TIDAL FLOODING IS POSSIBLE ESPECIALLY FOR
THE COASTAL AREAS OF ATLANTIC AND CAPE MAY COUNTIES OF NEW JERSEY
AND SUSSEX COUNTY DELAWARE AS THE TIDE REACHES AROUND 6 AND A HALF
TO SEVEN FEET ABOVE MEAN LOWER LOW WATER AT HIGH TIDE FRIDAY
MORNING. THE TIME OF THE HIGH TIDE IS BETWEEN 830 AND 10 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
February 24, 3:00 AM EST to February 25, 4:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 24, 3:00 AM EST to February 25, 4:00 AM EST
Where
Inland Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 24, 6:00 AM EST to February 25, 5:00 AM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Snow, New Castle

When
February 24, 8:00 AM EST to February 25, 4:00 AM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436983, 5436984, 5436981, 5436982.